Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 30, NWS Flagstaff, AZ

July 16, 2018Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 16, 2018, 5:15 PM MST for Yavapai County, Arizona. It was in force for 16 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2018, 5:15 PM MST (00:15 UTC)
Expired
Jul 17, 2018, 9:15 AM MST
In force
16 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 95 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 2:10 AM MSTFLASH FLOOD5 Nne Black Canyon City, AZSTREAM GAUGE ON AGUA FRIA RIVER SHOWED A 3 FT RISE IN 10 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 265 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 0.3 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2018-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2018-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
133 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
2417 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

294 
WGUS55 KFGZ 170015
FFWFGZ
AZC025-170815-
/O.NEW.KFGZ.FF.W.0030.180717T0015Z-180717T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
515 PM MST MON JUL 16 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County in west central Arizona...

* Until 115 AM MST Tuesday

* At 511 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain upstream of the across the warned area. Flash flooding 
  moving down the drainage and is expected to impact the area 
  shortly.

* Some locations that will experience flooding include...
  Cordes Junction, Cordes Lakes and Spring Valley. 

Flood waters are moving down Big Bug Creek and the Agua Fria from 
the Prescott area towards Cordes Junction and Black Canyon City. The 
flood crest is expected to reach these locations late tonight and 
into the overnight hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3405 11217 3412 11210 3417 11212 3422 11210
      3423 11208 3433 11213 3448 11226 3448 11221
      3432 11205 3424 11205 3422 11208 3417 11211
      3413 11209 3408 11211 3406 11215 3405 11215

$$

JDS
4 follow-up statements
000 
WGUS75 KFGZ 170321
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
821 PM MST MON JUL 16 2018

AZC025-170815-
/O.CON.KFGZ.FF.W.0030.000000T0000Z-180717T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
821 PM MST MON JUL 16 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM MST FOR
YAVAPAI COUNTY...

At 815 PM MST, flood waters are moving down the Agua Fria River due 
to heavy rain earlier today in the Prescott area. The Agua Fria 
gauge at Humboldt rose from 1.7 feet to 11.7 feet, cresting at 545 
PM MST this evening. Flood waters will continue to move down the 
Agua Fria toward Cordes Junction and eventually Black Canyon City 
overnight tonight.

Some locations that will experience flooding include...
Cordes Junction, Cordes Lakes and Spring Valley. 

This includes the following streams and drainages...Badger Spring
Wash...Tank Creek...Squaw Creek...Larry Creek...Sycamore Creek...Big
Bug Creek...Bishop Creek...Slate Creek...Ash Creek...Indian Creek...
Silver Creek...Antelope Creek...Brushy Wash...Agua Fria River and
Yarber Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3405 11217 3412 11210 3417 11212 3422 11210
      3423 11208 3433 11213 3448 11226 3448 11221
      3432 11205 3424 11205 3422 11208 3417 11211
      3413 11209 3408 11211 3406 11215 3405 11215

$$

TPS
787 
WGUS55 KFGZ 170628
FFWFGZ
AZC025-171615-
/O.EXT.KFGZ.FF.W.0030.000000T0000Z-180717T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
1128 PM MST MON JUL 16 2018

The National Weather Service in Flagstaff has extended the

* Flash Flood Warning for...
  Yavapai County the Agua Fria wash in west central Arizona...

* Until 915 AM MST Tuesday

* At 1122 PM MST, River gauges continue to show a flash flood moving 
  down the Agua Fria wash towards Black Canyon City.

* Some locations that will experience flooding include...
  Cordes Junction, Cordes Lakes and Spring Valley. 

Flood waters are moving down Big Bug Creek and the Agua Fria from 
the Prescott area towards Black Canyon City. The flood crest is 
expected to reach these locations late tonight and into the 
early morning hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3405 11217 3412 11210 3417 11212 3422 11210
      3423 11208 3433 11213 3448 11226 3448 11221
      3432 11205 3424 11205 3422 11208 3417 11211
      3413 11209 3408 11211 3406 11215 3405 11215

$$

JDS
054 
WGUS75 KFGZ 171137
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
437 AM MST TUE JUL 17 2018

AZC025-171615-
/O.CON.KFGZ.FF.W.0030.000000T0000Z-180717T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
437 AM MST TUE JUL 17 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 AM MST FOR
YAVAPAI COUNTY...

At 425 AM MST, Flood waters are moving down the Agua Fria River in 
southern Yavapai County. The flood crest reached the stream gauge at 
Old Black Canyon Highway at 350 AM with a sudden rise of 2 feet. 
Expect this flood crest to reach Rock Springs by 5 or 6 AM MST. 

Flooding of low water crossings on the Agua Fria River in Black 
Canyon City and Rock Springs is expected and these will likely be 
impassable for a few more hours this morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.


&&

LAT...LON 3405 11217 3412 11210 3417 11212 3422 11210
      3423 11208 3427 11209 3427 11205 3424 11205
      3422 11208 3417 11211 3413 11209 3408 11211
      3406 11215 3405 11215

$$
JJ
684 
WGUS75 KFGZ 171614
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
914 AM MST TUE JUL 17 2018

AZC025-171616-
/O.EXP.KFGZ.FF.W.0030.000000T0000Z-180717T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
914 AM MST TUE JUL 17 2018

...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT 915 AM
MST...

Flood waters are slowly receeding within the Aqua Fria River. Please 
continue to heed any remaining road closures.

LAT...LON 3405 11217 3412 11210 3417 11212 3422 11210
      3423 11208 3427 11209 3427 11205 3424 11205
      3422 11208 3417 11211 3413 11209 3408 11211
      3406 11215 3405 11215

$$

RR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 3:11 PM MST, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 16, 3:11 PM MST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
311 PM MST Mon Jul 16 2018

.SYNOPSIS...The monsoon weather pattern will continue over Arizona
this week, with daily rounds of showers and thunderstorms. The
main threat with storms will be heavy rainfall and localized
flooding each afternoon this week.

&&

.DISCUSSION...Flat upper level ridging extending from California
into the Great Basin will maintain easterly flow over northern
Arizona through midweek. The center of the ridge will gradually
rotate southeastward into north Texas by the end of the week. This
will result in deep moisture remaining in place over northern
Arizona the region through the week. This will lead to daily
chances for afternoon thunderstorms. Localized flooding will be
the primary threats.

The medium range models are hinting at a down tick in convective
activity beginning early next week with drier air filtering into
the region. Stay tuned.

&&

.AVIATION...For the 00Z package...Scattered -SHRA/-TSRA over
northern Arizona will diminish after 02Z. Local MVFR/IFR
conditions with gusty, erratic winds near the showers and
thunderstorms. VFR conditions will prevail over northern Arizona
tonight.

Scattered -SHRA/-TSRA will once again begin over the higher
terrain of northern Arizona between 1830-1900Z Tuesday, becoming
widespread in the afternoon. Aviation discussion not updated for
TAF amendments.

&&

.FIRE WEATHER...Scattered to numerous thunderstorms with a threat of
heavy rain each afternoon/evening will continue through Friday.
Moisture begins to decrease by the weekend in to next week with
thunderstorm coverage becoming more isolated. Gusty and erratic
winds may develop near thunderstorms.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...TM
AVIATION...TM
FIRE WEATHER...TM

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jul 16, 11:51 AM MST, 5 hours 24 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1151 AM MST MON JUL 16 2018

AZZ006-007-161915-
Coconino Plateau-Grand Canyon Country-
1151 AM MST MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 1215 PM
MST...

At 1150 AM MST, Doppler radar was tracking a strong thunderstorm over
Tusayan, or 19 miles west of Desert View at Grand Canyon, moving
southwest at 5 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Maricopa Point At Grand Canyon, Tusayan, South Rim Visitors Center,
Hopi Point At Grand Canyon, Grand Canyon Village and Ten-x
Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3610 11214 3595 11202 3586 11222 3600 11232
TIME...MOT...LOC 1850Z 056DEG 6KT 3599 11216

MAS
Special weather statement, Jul 16, 12:10 PM MST, 5 hours 5 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1210 PM MST MON JUL 16 2018

AZZ018-161945-
Northern Gila County-
1210 PM MST MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 1245 PM MST...

At 1208 PM MST, Doppler radar was tracking a strong thunderstorm near
Cedar Creek, or 31 miles south of Show Low, moving west at 15 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Fort Apache Reservation, Cedar Creek, Whiteriver and Canyon Day.
Highway 60 north of Salt River Canyon will also be impacted.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3373 11021 3383 11033 3382 11042 3383 11046
      3397 11045 3398 11001 3372 11001
TIME...MOT...LOC 1908Z 094DEG 13KT 3381 11022

MAS
Special weather statement, Jul 16, 12:25 PM MST, 4 hours 50 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1225 PM MST MON JUL 16 2018

AZZ007-008-162000-
Coconino Plateau-Yavapai County  Mountains-
1225 PM MST MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES
UNTIL 100 PM MST...

At 1222 PM MST, Doppler radar was tracking a strong thunderstorm 16
miles south of Fraziers Well, or 56 miles northeast of Kingman,
moving west at 10 mph. Route 66 near Indean Route 18 may also be
inpacted by this storm.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas OF Yavapai and
Coconino Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very Heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3569 11333 3562 11303 3544 11303 3542 11333
TIME...MOT...LOC 1922Z 096DEG 10KT 3554 11312

MAS
Special weather statement, Jul 16, 12:43 PM MST, 4 hours 32 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1243 PM MST MON JUL 16 2018

AZZ009-039-162030-
Black Mesa Area-Northeast Plateaus and Mesas Hwy 264 Northward-
1243 PM MST MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO COUNTY UNTIL 130 PM MST...

At 1242 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles west of Blue Gap Chapter House, or 27 miles north of Keams
Canyon. this storm was nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas OF Navajo County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very Heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3629 11020 3628 11004 3609 11006 3611 11024
TIME...MOT...LOC 1942Z 357DEG 4KT 3621 11013

MAS
Local storm report, Jul 16, 3:21 PM MST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
321 PM MST MON JUL 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     FLASH FLOOD      WEST SEDONA             34.86N 111.80W
07/16/2018                   YAVAPAI            AZ   LAW ENFORCEMENT

            THE CITY OF SEDONA CLOSED THE SUNSET DRIVE
            LOW WATER CROSSING JUST NORTH OF SUNSET
            PARK. APPROXIMATELY 2 FEET OF WATER IS
            RUNNING OVER SUNSET DR.

&&

TM
Local storm report, Jul 16, 5:13 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
513 PM MST MON JUL 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     FLASH FLOOD      3 SW PRESCOTT VALLEY    34.57N 112.35W
07/16/2018                   YAVAPAI            AZ   MESONET

            FAIN LAKE GAUGE INDICATES 3 FT OF WATER IS
            MOVING DOWN THE SPILLWAY AS OF 540 PM MST.
            FLOODING BEGAN AT 447 PM MST.

&&

RR

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 5:39 PM MSTSevere Thunderstorm WarningFGZCoconino, Navajo36 min
Jul 16, 5:59 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Jul 16, 6:15 PM MSTSevere Thunderstorm WarningFGZCoconino, Navajo30 min
Jul 16, 6:21 PM MSTFlash Flood WarningFGZNavajo3 hr
Jul 16, 7:07 PM MSTFlash Flood WarningFGZNavajo4 hr
Jul 17, 1:57 PM MSTSpecial Weather StatementFGZ33 min
Jul 17, 2:51 PM MSTSpecial Weather StatementFGZ24 min
Jul 17, 3:51 PM MSTSevere Thunderstorm WarningFGZYavapai16 min
Jul 17, 4:00 PM MSTFlash Flood WarningFGZCoconino, Yavapai3 hr
Jul 17, 4:54 PM MSTFlash Flood WarningFGZCoconino16 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.